If you have ever been involved with heroin you probably have witnessed an overdose or maybe even overdosed yourself; to others who haven’t seen someone overdosing would probably find it to be a really scary situation. To me, seeing someone overdose is somewhat normal or should I say it’s like seeing an epileptic person have a seizure. There are procedures that have to be carefully taken in order to save the person. Sometimes we get lucky and after a few minutes the person comes to and is unaware of anything that happened and they continue on without any fears or worries of it happening again. Usually, when they do not require CPR or narcan, we call it “falling out” instead of overdosing. When a person overdoses and needs medical attention and narcan, it’s very easy to know the difference, although, a lot of people still seem to not know the true signs of overdose compared to just “falling out.” For instance, foaming at the mouth, blue lips, eyes rolling back or eyes are glossy and still, (I call it the death stare) also they will make a gurgling noise, it’s coming from their throat, (that’s called death rattle) and of course they are unresponsive; these are all signs of a fatal overdose. Now here’s the issue I have with people who are dealing with a friend or family member, putting ice up their anus or vagina and putting them in a tub of freezing water does not work! It’s critical to know when it is time to call 911! Also, another issue, if the cops arrive they are not going to charge you with anything just because you called to get help for the victim. If you have a warrant or something else that you are afraid of going to jail over then just help the person by calling 911 and leave as soon as you hear sirens, don’t just let them die over fear of jail. I have lost two cousins to overdose because their own family feared that they may go to jail or the victim would if 911 was called. Now those family members have to live with the guilt for the rest of their lives. I rather spend my time in jail or visit them in jail, oppose to going to their funeral and know I did the right thing to keep my friend or family member alive.
Later I will definitely be sharing the stories of my two cousins in hopes that their stories will raise awareness of the seriousness of overdose. I personally have never overdosed, I just had a “falling out,” several times. Each time I woke up I was soak and wet from my husband pouring ice-cold water over my face and head. I did not know what had happened and usually just lit up a cigarette and carried on as if nothing happened. My husband would be white as a ghost in tears and angry at me because he was scared and ready to make that 911 call. He didn’t want to call 911 because I had a warrant and he knew I would go to jail, but he had learned from me that my life was more important and jail was better than me dying. I just hope people could stop fearing getting charged with a felony or getting picked up on a warrant and start fearing for their friend or family members life. People die of overdose usually because someone fails to call for help. People need to learn the laws to know what their rights are. It’s time to stop the ignorance and get our shit together. I am tired of losing people to this drug. My advice to those still actively using is to carry narcan at all times, and know how to use it. Narcan is free and available at your local health department. Also, never use alone; I know this may be a hard one for some especially those who live at home with their parents and have to sneak around to use. Think about how your family would feel having to find you dead in your room or bathroom, it would be devastating and very traumatic. Also your “friends” that you are using around, ask yourself, do you trust them to save your life? Most likely they’ll run if they have any chances of going to jail if the police show up; so it’s probably something you need to consider and discuss with them so you get a sense of how much they really care about your well-being. You also need to let them know about your narcan and give them a little lesson on how to administer it in case of an overdose. My best advice to anyone using heroin is to seek help, reach out to someone, find a detox, and go to treatment. The heroin you are using is probably not even heroin, fentanyl is now the new “heroin” and is causing more deaths from overdose than pure heroin. Don’t be another statistic, surrender to your addiction and get into recovery. You are not alone, there is someone who will help you and who will show you a better way; you though are the one who has to want the help. I hope that this topic about overdose is helpful to those reading, after all that is my purpose here, to help addicts and their families. Stay safe and don’t lose hope.